Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 52, NWS Nashville, TN

July 20, 2019Bedford County, Marshall County, Rutherford County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 20, 2019, 6:45 PM CDT for Bedford County, Marshall County, Rutherford County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 6:45 PM CDT (23:45 UTC)
Expired
Jul 20, 2019, 8:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, TN, Marshall County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WGUS54 KOHX 202345
FFWOHX
TNC003-117-149-210145-
/O.NEW.KOHX.FF.W.0052.190720T2345Z-190721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
645 PM CDT Sat Jul 20 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Marshall County in Middle Tennessee...
  Southwestern Rutherford County in Middle Tennessee...
  Northwestern Bedford County in Middle Tennessee...

* Until 845 PM CDT.

* At 643 PM CDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Lewisburg, Chapel Hill, Cornersville, Eagleville, Rover, Belfast,
  Rockvale, Farmington and Unionville.

LAT...LON 3536 8685 3556 8683 3570 8674 3571 8673
      3571 8669 3572 8670 3575 8670 3575 8668
      3576 8668 3578 8651 3558 8656 3531 8668

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:18 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 20, 6:18 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
618 PM CDT Sat Jul 20 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

So far convection today has remained pretty isolated which is a bit
surprising given how unstable we are. Nonetheless, carrying isolated
to scattered PoP through the rest of the afternoon into the early
evening for much of the area. Storms are still fairly slow moving,
so if any heavy rain develops over an area, a localized flooding
potential does exist.

Into late tonight, models are hinting at a bloom of showers and
thunderstorms developing early tomorrow morning, mainly east of
I-65. There appears to be some type of boundary that will
eventually stall out over our area tomorrow, enabling additional
showers and thunderstorms to develop. This increased
shower/t'storm should help out our temps, keeping most of the area
in the mid to upper 80s for our highs tomorrow.

The main weather-maker for the forecast period continues to be the
surface front that will pass through the area on Monday, finally
breaking the extremely hot and muggy trend. Models begin to bring
prcp to the area as early as Monday morning with the best chance of
showers/t'storms coming Monday afternoon/evening timeframe. Model
PWAT values show 2+ inches and with many models showing much of our
area receiving 1-2 inches (or more for localized areas) on Monday
alone, some localized flooding is certainly possible. This will
probably need to be monitored through the day. As for strong
thunderstorms, we could see a few strong storms develop, but
widespread severe weather isn't expected.

Once any remaining showers clear Tuesday morning we are home free
for what appears to be a pretty incredible weather pattern if you
ask me. Highs will be several degrees below average through the
middle of next week with comfortable dewpoint temps and little to no
PoP. Of course this pattern can only last so long, as high pressure
will begin to move back into the region next weekend allowing for
warmer temps and increased PoP to return. Until then, be sure to
take advantage of the incredible weather Tuesday through Friday.

&&

.AVIATION...
00Z TAF DISCUSSION.

Showers and thunderstorms continue to press westward across the
mid-state. Lowered vis is common with the heavier rains over each
terminal, along with an occasional 30 kt wind gust. More activity
with lowered cigs is possible Sunday morning for all terminals.

Winds, outside gusts, are very light and mainly westerly.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......MacDonald
AVIATION........Unger
Hazardous weather outlook, Jul 20, 5:03 AM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Sat Jul 20 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Maximum afternoon heat index values will exceed 100 degrees
again this afternoon for locations west of the Cumberland
Plateau Region. Maximum afternoon heat index values for
locations across the Cumberland Plateau Region will be
in the mid to upper 90s.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Special weather statement, Jul 20, 12:59 PM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
1259 PM CDT Sat Jul 20 2019

TNZ078>080-201830-
Van Buren TN-Grundy TN-Warren TN-
1259 PM CDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN...
SOUTHWESTERN VAN BUREN AND NORTHEASTERN GRUNDY COUNTIES UNTIL 130 PM
CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Spencer, moving west at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gruetli-Laager.

LAT...LON 3538 8560 3566 8566 3562 8539 3560 8539
      3557 8542 3556 8545 3555 8546 3555 8549
      3554 8553 3554 8554 3553 8556 3553 8561
      3549 8554 3543 8554 3542 8551
TIME...MOT...LOC 1758Z 077DEG 11KT 3556 8548

Whitehead
Special weather statement, Jul 20, 4:26 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
426 PM CDT Sat Jul 20 2019

TNZ065-066-202215-
Cumberland TN-White TN-
426 PM CDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUMBERLAND AND WHITE
COUNTIES UNTIL 515 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Crossville, moving west at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Sparta, Doyle, Virgin Falls State Natural Area and Hamptons
Crossroads.

LAT...LON 3576 8523 3577 8525 3578 8526 3578 8527
      3582 8527 3580 8537 3582 8546 3581 8547
      3582 8548 3581 8550 3583 8562 3608 8551
      3608 8548 3601 8531 3599 8531 3598 8527
      3598 8526 3593 8513
TIME...MOT...LOC 2126Z 110DEG 16KT 3586 8523

27
Special weather statement, Jul 20, 5:16 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
516 PM CDT Sat Jul 20 2019

TNZ032-065-202300-
Putnam TN-White TN-
516 PM CDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE AND PUTNAM
COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Monterey, or 10 miles southeast of Cookeville,
moving northwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Cookeville, Algood, Monterey, Baxter and Hamptons Crossroads.

This includes Interstate 40 between mile markers 276 and 304.

LAT...LON 3613 8520 3610 8522 3610 8525 3606 8525
      3597 8531 3613 8574 3622 8568 3622 8564
      3621 8563 3623 8559 3622 8556 3624 8553
      3626 8553 3626 8551 3628 8550
TIME...MOT...LOC 2216Z 118DEG 19KT 3607 8535

27
Special weather statement, Jul 20, 6:34 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
634 PM CDT Sat Jul 20 2019

TNZ009-010-028-030>032-210015-
Putnam TN-Wilson TN-Clay TN-Jackson TN-Macon TN-Smith TN-
634 PM CDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...JACKSON...EAST CENTRAL
WILSON...WESTERN CLAY...SOUTHEASTERN MACON AND WEST CENTRAL PUTNAM
COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gainesboro to near Gordonsville. Movement
was northwest at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carthage, Gainesboro, Watertown, Gordonsville, Hickman, South
Carthage, Alexandria, Tuckers Crossroads, Moss, Whitleyville,
Granville and Pleasant Shade.

This includes Interstate 40 between mile markers 242 and 265.

LAT...LON 3647 8547 3638 8550 3610 8588 3612 8591
      3610 8591 3611 8596 3608 8601 3609 8606
      3604 8605 3614 8631 3662 8566 3662 8557
TIME...MOT...LOC 2334Z 130DEG 15KT 3642 8557 3612 8599

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:59 PM CDTSpecial Weather StatementOHXSequatchie31 min
Jul 20, 4:26 PM CDTSpecial Weather StatementOHXWhite49 min
Jul 20, 5:16 PM CDTSpecial Weather StatementOHXPutnam44 min
Jul 20, 5:33 PM CDTAreal Flood AdvisoryOHXFentress117 min
Jul 20, 6:34 PM CDTSpecial Weather StatementOHXClay, Jackson, Smith, Wilson41 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.